Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 149, NWS Wakefield, VA

June 24, 1996City of Hopewell, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 24, 1996, 8:03 PM EDT for City of Hopewell, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1996, 8:03 PM EDT (00:03 UTC)
Expired
Jun 24, 1996, 8:45 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Hopewell, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:35 PM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 1:35 PM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
133 PM EDT MON JUN 24 1996

WILL BE QUIK AND TO THE PT. AMS JUICED UP AND READY FOR THE
LIGHTER. DWPTS IN THE MID 70S ACRS CNTRL/WRN AREAS OF CWA...
WITH UPR 60S TWDS CST. COMPOSITE RDR LOOPS SHOWING DECENT
CVRG (NRLY LN NOW) OF TRWS FM SCNTRL PA INTO XTRM WRN VA AND
PROGRESSING STEADILY TO E. 1ST BOX OUT NOW MNLY W OF CWA...
BUT SURE THERE WILL AT LEAST BE ONE MR LTR THIS AFTN OR EVE
CVR I-95 SXNS. ETA GRIDS INDCTG LO LVL MSTR CONVERGENCE
BULLSEYE ACRS CNTRL VA AT 00Z AS LEE TROF PUSHES EWD. FWC
NOTING 100% CHC TRW/57% SVR (ERY TNGT) IN RIC...AND WITH THE
COMBO HEAT/HUMIDITY AND WK SFC BNDRY...THE SPARKS SHUD FLY FOR
(AT LEAST) AREAS INLAND FM CST/CHESY BAY.

REAL CDFNT ARRIVES VRY LT TNGT (NW) OR TUE AM (SE). XPCTG
SIMILAR CONDS TO YDA ON TUE. DWPTS SHUD LWR TO MR TOLERABLE
LVLS WITH TEMPS TRIMMED A FEW DEGS. NICER/MR COMFY SLEEPING
WX FOR TUE NGT...THEN SPLENDID ERY SUMMER WX WED.
^
          RIC 72/90/63/85 5100 ORF 73/88/70/82 4200
          SBY 71/88/60/83 5100 ECG 74/90/68/84 4200

ALBRIGHT

In the hours before

Special weather statement, Jun 24, 3:33 PM EDT, 4 hours 30 minutes before
MDZ021-NCZ012>014-VAZ048-049-060>085-087>090-092-093-242335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH # 682 REMAINS IN EFFECT THROUGH 700 PM
FOR FLUVANNA AND LOUISA COUNTIES IN CENTRAL VIRGINIA...

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...

THE COMBINATION OF ABUNDANT MOISTURE...EARLY SUMMER DAYTIME HEATING
AND A WEAK BOUNDARY MOVING THROUGH THE AREA WILL CREATE THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS
EVENING. INITIAL DEVELOPMENT OF THE THUNDERSTORMS WAS OCCURRING AT
315 PM ACROSS EXTREME WESTERN VIRGINIA. THESE STORMS WILL PROGRESS
EASTWARD INTO CENTRAL VIRGINIA EARLY THIS EVENING AND WILL PUSH
TO THE COAST AROUND MIDNIGHT.

DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAIN ARE ALL POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS ARE ALL SIGNS OF AN IMPENDING
STORM...SO BE PREPARED TO MOVE TO A PLACE OF SAFETY. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV S4TATION FOR THE LATEST
WEATHER INFORMATION.

ALBRIGHT
Special weather statement, Jun 24, 5:07 PM EDT, 2 hours 56 minutes before
MDZ021-022-023-024-025-VAZ048-049-060-061-062-063-064-065-066-067-
068-069-070-071-072-073-074-075-076-077-078-079-080-081-082-083-
084-085-086-087-088-089-090-092-093-094-095-096-097-098-099-100-
242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
503 PM EDT MON JUN 24 1996

...SEVERE THUNDERSTORM WATCH #682 REMAINS IN EFFECT UNTIL 700 PM FOR
FLUVANNA AND LOUISA COUNTIES...
...SEVERE THUNDERSTORM WATCH #686 IS NOW IN EFFECT UNTIL 1100 PM FOR
THE REMAINDER OF THE AREA IN VIRGINIA AND LOWER MARYLAND...

A BOUNDARY WILL MOVE THROUGH THE AREA THIS EVENING AND ENCOUNTER
ABUNDANT MOISTURE AND A VERY UNSTABLE AIRMASS...THUS PRODUCING THE
THREAT FOR SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. STRONG TO
SEVERE STORMS WERE ALREADY OCCURRING IN WESTERN VIRGINIA AT 500 PM...
AND THEY WILL CONTINUE TO MOVE EASTWARD ACROSS CENTRAL VIRGINIA THIS
EVENING.

DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING
ARE ALL POSSIBLE WITH THESE STORMS THROUGH THE EVENING HOURS. BE PEPARED
TO MOVE TO A PLACE OF SAFETY IN THE EVENT OF AN IMPENDING STORM. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM
TO BE STRUCK BY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T
USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY
UNTIL THE STORM HAS PASSED.

VALONE

&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:03 PM EDTSevere Thunderstorm WarningAKQCharles City, Henrico42 min
Jun 24, 8:14 PM EDTSevere Thunderstorm WarningAKQPrince George31 min
Jun 24, 8:19 PM EDTSevere Thunderstorm WarningAKQBrunswick41 min
Jun 24, 8:27 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia48 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg43 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningAKQSurry43 min
Jun 24, 8:37 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk38 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQSouthampton68 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQCity of Franklin68 min
Jun 24, 8:52 PM EDTSevere Thunderstorm WarningAKQSussex68 min
Jun 24, 9:04 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth41 min
Jun 24, 9:47 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach43 min
Jun 24, 10:06 PM EDTTornado WarningAKQCity of Suffolk39 min
Jun 24, 10:30 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake30 min
Jun 25, 7:03 PM EDTSevere Thunderstorm WarningAKQIsle of Wight27 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningAKQIsle of Wight32 min
Jun 24, 11:05 PM EDTSevere Thunderstorm WarningAKQCurrituck40 min
Jun 24, 11:53 PM EDTSevere Thunderstorm WarningAKQChowan32 min
Jun 25, 12:16 AM EDTSevere Thunderstorm WarningAKQGates29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.